Green tea is a superdrink — but the concentrated extract is linked to liver injury
- Claim
- GREAT TEA. RISKY CAPSULES.
- Catch
- DOSE IS THE TRAP
- Verdict
- THE CATCH SCIENCE
Drinking green tea is fine: EFSA's 2018 review found no indication of liver damage even at high consumption of brewed tea, instant or ready-to-drink green tea. The concern is concentrated green tea extract (EGCG) taken as a supplement. In human intervention studies, doses at or above 800 mg EGCG per day were associated with elevated ALT/AST liver enzymes in a small percentage of subjects (of 880 participants treated at ≥800 mg/day, 84 showed elevated transaminases), and below 316 mg/day, none of 756 participants did. EFSA concluded it could not identify a safe dose of EGCG from green tea extracts. LiverTox documents at least 58 case reports of clinically apparent liver injury attributed to green tea extracts, powders or infusions, including a fatal case — typically presenting with jaundice within weeks. Weight-loss products carry the heaviest file: the Exolise extract was withdrawn from the market in 2003 after 13 cases of hepatotoxicity, and Hydroxycut (which then contained green tea extract) drew 23 liver-injury reports to the FDA. The UK COT statement (2025 update) confirms ALT/AST elevation below 10% of users at ≥800 mg/day. The catch: injury involves supplement doses, especially multi-ingredient fat burners on an empty stomach — not gym shakes of brewed tea. If you take EGCG capsules and notice fatigue, nausea, itching, dark urine or yellow eyes, stop and see a doctor.
SOURCES
- EFSA, "Scientific opinion on the safety of green tea catechins," EFSA Journal 2018;16(4):5239. DOI: 10.2903/j.efsa.2018.5239
- EFSA press release, "EFSA assesses safety of green tea catechins," 18 April 2018
- NIDDK LiverTox: "Green Tea" (Bookshelf NBK547925)
- UK Committee on Toxicity (COT), statement on the hepatotoxicity of green tea catechins (updated 2025/2026)
- Grajecki D, et al. "Green tea extract-associated acute liver injury," 2022 (systematic review context). PMC9745259
For information only, not medical advice. If you have unexplained liver symptoms, stop supplements and talk to a doctor.